Alert archive / Utah / Flash Flood Warnings in 2017
Flash Flood Warning 13, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 12, 2017, 4:52 PM MDT for Grand County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 4:52 PM MDT (22:52 UTC)
- Expired
- Aug 12, 2017, 7:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Grand County, UT
The radar
The Grand Junction radar (KGJX), 102 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
719
WGUS55 KGJT 122252
FFWGJT
UTC019-130145-
/O.NEW.KGJT.FF.W.0013.170812T2252Z-170813T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
452 PM MDT SAT AUG 12 2017
The National Weather Service in Grand Junction has issued a
* Flash Flood Warning for...
Northeastern Grand County in east central Utah...
* Until 745 PM MDT
* At 451 PM MDT, Doppler radar indicated a strong thunderstorm
producing heavy rain across the warned area. Radar estimates one
to two inches of rain have fallen. Flash flooding is expected to
begin shortly.
* Flash flooding will remain over mainly rural areas of northeastern
Grand County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland and other low lying
spots.
&&
LAT...LON 3938 10935 3926 10915 3917 10931 3926 10949
3936 10949
$$
MS2 follow-up statements
084
WGUS75 KGJT 130029
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
629 PM MDT SAT AUG 12 2017
UTC019-130145-
/O.CON.KGJT.FF.W.0013.000000T0000Z-170813T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand UT-
629 PM MDT SAT AUG 12 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
NORTHEASTERN GRAND COUNTY...
At 626 PM MDT, Doppler radar indicated showers and thunderstorms
continuing to produce heavy rain across the warned area. Radar
estimates one to two inches of rain have already fallen.
Flash flooding will remain over mainly rural areas of northeastern
Grand County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland and other low lying
spots.
&&
LAT...LON 3938 10935 3926 10915 3917 10931 3926 10949
3936 10949
$$
MS244
WGUS75 KGJT 130139
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
739 PM MDT SAT AUG 12 2017
UTC019-130148-
/O.EXP.KGJT.FF.W.0013.000000T0000Z-170813T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand UT-
739 PM MDT SAT AUG 12 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN GRAND COUNTY WILL EXPIRE
AT 745 PM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. However, light to moderate rain showers may pass over the
area through the evening. Please continue to heed any remaining road
closures.
LAT...LON 3938 10935 3926 10915 3917 10931 3926 10949
3936 10949
$$
MSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:34 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 12, 3:34 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service GRAND JUNCTION CO 334 PM MDT Sat Aug 12 2017 .SHORT TERM...(Tonight through Sunday night) Issued at 334 PM MDT Sat Aug 12 2017 Some light showers lingered across the north this morning with plenty of sun to work on the moisture in place to fire storms over all higher terrain this afternoon. Seems a bit more active this afternoon than yesterday, with convection blossoming across eastern Nevada, Utah and northern Arizona. This convection to the west is associated with a shortwave that will be tracking through the region this evening and overnight. Pretty much all the near term models are indicating some form of storm activity continuing through the overnight hours tonight with the HRRR picking up on this activity fairly well. Storms are expected to increase across eastern Utah late this afternoon and move into western Colorado this evening with the east-central Utah and west-central Colorado corridor being favored for overnight convection through the early morning hours on Sunday. Increased PoPs as a result as confidence is a bit higher due to model consistency picking up on this shortwave with the NAMNest picking up on this activity in yesterday's model runs. This shortwave disturbance and storm activity also comes with an increase in precipitable water (PW) values above an inch for most areas with pockets of 1.25 near the Four Corners. Expect some lingering isolated to scattered showers after sunrise Sunday over the eastern zones as this shortwave progresses eastward. Overnight lows were much cooler the last couple nights than model guidance suggested, due to the rain- cooled air from evening and overnight shower activity. Lowered low temperatures tonight as a result. Convection is expected to re-fire across the higher terrain Sunday afternoon as sufficient moisture and enough instability remains in place with storm activity drifting into valleys late afternoon and evening as another shortwave tracks across. Expect a similar day on Sunday like today (Saturday). Storms both days will be capable of heavy rainfall, frequent lightning, gusty outflow winds of 40 to 50 mph and some small hail as decent shear exists for some sustainable updrafts. Most storm activity should wind down after midnight Sunday night as no distinguishable shortwave moves through. Cannot completely rule out overnight convection though so kept some isolated mention in the forecast for some areas. .LONG TERM...(Monday through Saturday) Issued at 334 PM MDT Sat Aug 12 2017 Southwest flow will increase Monday as an upper level trough deepens over the western states into the Desert Southwest. Good upper level support exists with the upper level jet to the west over Utah, so expect a fairly active day on Monday with storm development. One concern is that some drier air tries to work into the Four Corners region with this trough. However, plenty of moisture will remain for storms to fire and become widespread with strongest storms to fire along the moisture gradient. This slightly drier air may help to increase instability in the atmosphere for stronger storms. Activity looks to increase Monday evening as a leading shortwave moves through the flow for convection to continue overnight into Tuesday morning. The upper level trough and associated cold front moves through on Tuesday, allowing for a fairly active day. Due to the low dew point depressions, remnant moisture and forcing in place, raised chances and coverage of storms Monday through Tuesday. Expecting these to be the most active days. Cooler air moves in behind this trough with drier air as well. The pattern overall looks to favor a drying trend from mid-week through the end of the week for a downturn in storm activity. Thinking that enough moisture will still hang around for daily afternoon convection over the higher terrain with most lower elevations drying out and slowly warming up towards the end of the week from near normal/slightly below normal values towards slightly above normal. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1150 AM MDT Sat Aug 12 2017 Afternoon thunderstorms are starting to develop over higher terrain, and over NW Colorado. This trend will continue as storms move west to east. An area of showers and tstorms is expected to move from central Utah eastward this evening, bringing a continuation of convection through the overnight hours. ILS breakpoints will be reached at times, and potentially MVFR temporarily in stronger storms if they target the airports. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...MDA LONG TERM...MDA AVIATION...JAM
Hazardous weather outlook, Aug 12, 5:25 AM MDT, 11 hours 27 minutes before
Hazardous Weather Outlook National Weather Service GRAND JUNCTION CO 525 AM MDT Sat Aug 12 2017 COZ001>014-017>023-UTZ022>025-027>029-131200- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 525 AM MDT Sat Aug 12 2017 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Similar conditions are in place today allowing more convection to fire this afternoon and evening. Convection will start around noon and increase through the afternoon and evening hours. Expect some heavy rain, gusty winds, and small hail from the stronger cells. Most activity will die down after sunset but a few stray showers will linger into the overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Little change for Sunday through Tuesday as plenty of moisture will lend themselves for more afternoon convection. Winds will shift Wednesday onwards which will limit showers and storm formation bringing dry conditions back into the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 12, 1:11 PM MDT, 3 hours 41 minutes before
Special Weather Statement National Weather Service Grand Junction CO 111 PM MDT SAT AUG 12 2017 UTZ023-121945- Eastern Uinta Mountains UT- 111 PM MDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UINTAH AND CENTRAL DAGGETT COUNTIES UNTIL 145 PM MDT... At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles south of Manila, moving east at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Uintah and central Daggett Counties. This includes U.S. Highway 191 in Utah between mile markers 372 and 383. LAT...LON 4074 10972 4084 10968 4082 10937 4064 10950 TIME...MOT...LOC 1911Z 289DEG 5KT 4077 10963 JAM
Special weather statement, Aug 12, 2:51 PM MDT, 2 hours 1 minute before
Special Weather Statement National Weather Service Grand Junction CO 251 PM MDT SAT AUG 12 2017 COZ002-013-122130- Flattops CO-Central Yampa River Basin CO- 251 PM MDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RIO BLANCO COUNTY UNTIL 330 PM MDT... At 250 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Meeker, or 34 miles south of Craig, moving southeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Buford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4000 10783 4014 10769 3997 10730 3976 10751 TIME...MOT...LOC 2050Z 307DEG 14KT 4003 10769 JDC
Special weather statement, Aug 12, 3:19 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
319 PM MDT SAT AUG 12 2017
UTZ023-024-122200-
Eastern Uinta Basin UT-Eastern Uinta Mountains UT-
319 PM MDT SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UINTAH COUNTY UNTIL
400 PM MDT...
At 318 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whiterocks, moving southeast at 15 mph.
Frequent cloud to ground lightning, half inch hail and wind gusts up
to 50 mph will be possible with this storm.
Locations impacted include...
Vernal, Whiterocks and Maeser.
This includes the following highways...
U.S. Highway 40 in Utah between mile markers 124 and 133, and
between mile markers 136 and 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4044 10952 4024 10976 4045 10998 4054 10998
4063 10987
TIME...MOT...LOC 2118Z 312DEG 12KT 4052 10989
JDCSpecial weather statement, Aug 12, 4:19 PM MDT, 33 minutes before
Special Weather Statement National Weather Service Grand Junction CO 419 PM MDT SAT AUG 12 2017 COZ006-UTZ025-027-122300- Grand Valley CO-Arches/Grand Flat UT-Tavaputs Plateau UT- 419 PM MDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAND COUNTY UNTIL 500 PM MDT... At 419 PM MDT, Doppler radar was tracking a strong thunderstorm 38 miles west of Fruita, or 46 miles northeast of Green River, moving southeast at 15 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Grand County. This includes the following highways... Interstate 70 in Colorado between mile markers 1 and 3. Interstate 70 in Utah between mile markers 213 and 231. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3934 10957 3949 10937 3928 10889 3898 10927 TIME...MOT...LOC 2219Z 317DEG 13KT 3933 10941 MS
Special weather statement, Aug 12, 4:33 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Grand Junction CO 433 PM MDT SAT AUG 12 2017 UTZ024-122315- Eastern Uinta Basin UT- 433 PM MDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UINTAH COUNTY UNTIL 515 PM MDT... At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Fort Duchesne, moving southeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Uintah County. This includes the following highways... U.S. Highway 40 in Utah between mile markers 124 and 137. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4027 10984 4042 10970 4019 10920 3997 10941 TIME...MOT...LOC 2232Z 306DEG 22KT 4031 10970 JDC
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:11 PM MDT | Special Weather Statement | GJT | Daggett | 34 min |
| Aug 12, 3:19 PM MDT | Special Weather Statement | GJT | Uintah | 41 min |
| Aug 12, 3:36 PM MDT | Areal Flood Advisory | GJT | Uintah | 3 hr |
| Aug 12, 4:19 PM MDT | Special Weather Statement | GJT | Grand | 41 min |
| Aug 12, 4:33 PM MDT | Special Weather Statement | GJT | Uintah | 42 min |
Nearby
Flash Flood Warnings in Utah, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.